Minnesota, 2014

Damaging Winds in Minnesota, June 28, 2014

June 28, 2014 · NWS MPX · 3 events in 1 county or zone

A line of thunderstorms developed across eastern Minnesota during the afternoon of Saturday, June 28th. One of the storms produced brief severe wind gusts that caused several larges trees to be blown down from Rockford to St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed across eastern Minnesota during the afternoon of Saturday, June 28th. One of the storms produced brief severe wind gusts that caused several larges trees to be blown down from Rockford to St. Michael, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 11:00 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 11:00 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT SAT JUN 28 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 401 AM CDT SAT JUN 28 2014

MAIN SHORT TERM CONCERNS CONTINUE TO DEAL WITH REDEVELOPMENT OF
RAIN/THUNDER AND SEVERE WEATHER THREAT.

LATEST SPC MESOANALYSIS SHOWS LAYERED DIFFERENTIAL VORTICITY
ADVECTION LIFTING NORTH ACROSS NORTHERN MN AS SHORT WAVE EXITS THE
AREA.  SOME RESIDUAL SHOWERS REMAIN IN WAA PATTERN OVER THE
NORTHWEST CWA...BUT THESE SHOULD GRADUALLY END AS WELL. ALSO..THE
MCS THAT MOVED ACROSS NEBRASKA/EASTERN SOUTH DAKOTA IS WEAKENING IN
LINE WITH VARIOUS HIRES SOLUTIONS FOR THIS MORNING.  WILL MAINTAIN
SOME CHANCE POPS TO THE WEST EARLY THIS MORNING...THEN TREND LIKELY
POPS ACROSS THE WEST BY 18Z. WE ALSO MAINTAIN STRONG PRESSURE
GRADIENT OVER THE AREA TODAY.  THIS WILL CONTINUE THE BREEZY SE-S
WINDS GUSTING OVER 25KTS IN THE WEST.

WE STILL MAINTAIN CONTINUOUS MOISTURE FEED NORTH WITH PW'S
INCREASING CLOSE TO 2 INCHES AS THE UPPER TROUGH SWINGS EAST.
HAVE CLOSE TO AN INCH OF QPF IN THE GRIDS FOR THE THIS
AFTERNOON/TONIGHT PERIOD ACROSS CENTRAL AND EASTERN AREAS.  WE WILL
HAVE TO MONITOR THE HYDRO SITUATION NONETHELESS...AS PRECIP RATES
WILL BE HIGH IN ANY ORGANIZED ACTIVITY..

SEVERE WEATHER THREAT WILL DEPEND ON CLOUDS COVER/DESTABILIZATION
RATE INTO THE AFTERNOON.  EXPECTING A FAIR AMOUNT OF CLOUD COVER SO
IT MAY LIMIT HIGHER CAPE POTENTIAL.  DEEP LAYER SHEAR INCREASES TO
35-45KTS THIS AFTERNOON AND MID LEVEL LAPSE RATES INCREASE TO AROUND
7C/KM.  WIND AND HAIL WILL BE A THREAT...MAINLY ACROSS THE EASTERN
PORTION OF THE CWA THIS AFTERNOON/TONIGHT.

THE TROUGH SWINGS EAST OVERNIGHT AND WILL TRAIL OFF POPS FROM WEST
TO EAST DURING THE NIGHT. CLOUDS WILL REMAIN FOR THE MOST PART.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 401 AM CDT SAT JUN 28 2014

MOST OF THE CONVECTION WILL CLEAR THE CWA BY EARLY SUNDAY MORNING
AS THE TROUGH PUSHES EAST. MUCH DRIER AIR ALOFT WILL BE PUSHING IN
SO AM ANTICIPATING QUITE A BIT OF SUN IN THE MORNING AND EARLY
AFTERNOON. MEANWHILE...A MID LEVEL SPEED MAX EJECTING EAST FROM
THE ROCKIES WILL ACCELERATE AS IT APPROACHES THE UPPER MIDWEST DUE
TO A BUILDING RIDGE ACROSS THE SOUTHERN PLAINS AND A DEEPENING
CYCLONE ACROSS SOUTHERN CANADA. THIS ZONAL FLOW SPEED MAX WILL
INTERACT WITH A MODERATE TO VERY UNSTABLE AIRMASS IN PLACE OVER
CENTRAL/SOUTHERN MN AND NORTHERN IA AND SHOULD PRODUCE RAPIDLY
DEVELOPING DISCRETE SUPERCELLS BY EARLY OR MID AFTERNOON OVER
SOUTHWEST/SOUTH CENTRAL MN...POSSIBLY INTO EAST CENTRAL MN. THERE
IS STILL A FAIR AMOUNT OF UNCERTAINTY OF PRECISELY WHERE THIS
DEVELOPMENT WILL OCCUR GIVEN THE TREND FOR MODELS TO PUSH THIS
ACTIVITY SOUTH WITH SEEMINGLY EACH RUN. DID REDUCE POPS ACROSS THE
MAJORITY OF THE AREA...EXCEPT OVER SOUTHERN MN FOR THIS TREND.
HOWEVER...THIS IS NOT TO SAY STORMS ARE NOT POSSIBLE FURTHER
NORTH INTO CENTRAL MN AND NORTHWEST WI...THEY WILL JUST BE MORE
ISOLATED. ALL MODES OF SEVERE WEATHER CAN BE EXPECTED...INCLUDING
TORNADOES. IN FACT...THE TOGGIE TOR PROBS OF EQ 1 AND EQ 2 SHOW
HIGH PROBABILITIES /50 TO 80 PERCENT/ ACROSS SOUTHERN MN AND
WESTERN WI. SIG TOR PARAMETERS ARE ALSO WELL INTO THE FAVORABLE
RANGE. THUS THE SITUATION BEARS WATCHING...ESPECIALLY IN THE
DISCRETE SUPERCELL PHASE SUNDAY AFTERNOON. THE NORTHERN AND
CENTRAL PORTIONS OF THIS ACTIVITY WILL CONGEAL INTO A FORWARD
PROPAGATING MCS AND PUSH INTO WI DURING THE EVENING HOURS WITH A
MAIN CONCERN FOR DAMAGING WINDS. THE SOUTHERN THIRD OF THIS
CONVECTION MAY BECOME ANCHORED ON A WARM FRONT AND TRAIN OVER
NORTHERN IA AND/OR FAR SOUTHERN MN WITH A THREAT FOR CONTINUED
SEVERE WEATHER...VERY HEAVY RAIN AND FLASH FLOODING.

ANOTHER COMPLEX MAY FORM OVER NORTHWEST IA/NORTHEAST NE OVERNIGHT
AS THE LLJ STRENGTHENS. THERE IS EVEN MORE UNCERTAINTY WHERE THIS
BATCH WILL TRACK AND WILL DEPEND LARGELY ON THE FIRST MCS. 00Z
RUNS DO PUSH IT NORTH INTO SOUTHERN MN AND WESTERN WI BY MONDAY
MORNING SO FELT COMPELLED TO INCREASE POPS DURING THIS TIME.

DRY SLOT WILL FINALLY PUSH IN MONDAY AFTERNOON BEFORE THE MOIST
CYCLONIC FLOW SAGS SOUTH MONDAY EVENING AND PERSISTS THROUGH
TUESDAY. CONSIDERABLE CLOUDINESS AND SCATTERED SHOWERS LOOK LIKE A
DECENT BET ALONG WITH MUCH BELOW NORMAL TEMPS. HIGHS MAY REMAIN IN
THE 60S TUESDAY.

POOL OF COOL AIR ALOFT WILL BE SLOW TO EXIT MIDWEEK AND WEDNESDAY
LOOKS LIKE ANOTHER COOL DAY. THE RETURN OF WARMER AIR BEGINS
THURSDAY AND FRIDAY AS RIDGING OVER THE ROCKIES EXPANDS EASTWARD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT JUN 28 2014

TWO ISSUES AT TAF ISSUANCE. FIRST IS THE MVFR CEILINGS THAT
STRETCH FROM KAXN TO KRWF ON EASTWARD. THE CEILINGS ARE SLOWLY
LIFTING AS MIXING INCREASES DUE TO DEEPENING LOW PRESSURE OVER THE
DAKOTAS. GRADUALLY BROUGHT ALL SITES UP TO VFR DURING THE
AFTERNOON. THE SECOND ISSUE IS THE FINE LINE OF CONVECTION ALONG A
PREFONTAL CONVERGENCE ZONE NEAR KAXN TO KRWF. LATEST HRRR AND 12Z
HOPWRF MEMBERS ARE IN GOOD AGREEMENT ON CONVECTION INCREASING IN A
NORTH-SOUTH LINE DURING THE AFTERNOON AS IT HEADS SLOWLY EAST.
TIMED THE CONVECTION PER THE AFOREMENTIONED SOLUTIONS. THE MOST
ROBUST ACTIVITY AFFECTS THE TWIN CITIES IN THE 22Z-24Z TIME FRAME.
THE CONVECTION WILL BE MOVING ACROSS WEST CENTRAL WI EARLY THIS
EVENING. SOME CLEARING IN THE WAKE OF THE STORMS TONIGHT COUPLED
WITH THE MOIST LOW LEVELS AND DIMINISHING WIND WILL ALLOW MVFR OR
LOWER CEILINGS TO DEVELOP. CONFIDENCE IS HIGHEST ACROSS EASTERN MN
AND WEST CENTRAL WI WHERE AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL OCCUR...MOISTENING THE BOUNDARY LAYER EVEN
MORE BEFORE SUNSET. PRELIMINARY LOOK AT SUNDAY SUGGESTS MUCH OF THE
CONVECTION MAY BE JUST SOUTH OF KRWF-KMSP-KEAU. WINDS THIS
AFTERNOON SSE 15-20 KNOTS GUSTING 25-30 KNOTS. WINDS SUNDAY SSW
15-20 KNOTS GUSTING 25-30 KNOTS.

KMSP...CEILINGS LIFTING TO VFR EARLY THIS AFTERNOON. SEVERAL WAVES
OF CONVECTION EXPECTED AT THE AIRFIELD IN THE 22Z-24Z TIME PERIOD
WITH GUSTY SW WINDS TO 40 KNOTS AND SMALL HAIL. MVFR CEILINGS ARE
FORECAST FOR LATE TONIGHT AND EARLY SUNDAY WITH VFR THEREAFTER.

/OUTLOOK FOR KMSP/

SUN NITE...VFR. WINDS SW 10KTS.
MON...VFR. WINDS W 10-15KTS.
TUE...VFR WITH MVFR CIGS POSSIBLE. WINDS NW 20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...RAH
Hazardous weather outlook, Jun 28, 3:25 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT SAT JUN 28 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
425 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MINNESOTA.
THUNDERSTORMS WILL GROW MORE NUMEROUS THIS AFTERNOON AND EVENING
WHICH COULD BECOME SEVERE. THESE STORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

RIVER FLOODING WILL CONTINUE WITH MANY LOCAL RIVERS AND STREAMS
RUNNING VERY HIGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON ACROSS SOUTHERN AND EASTERN MINNESOTA...INCREASING IN
COVERAGE AND EXPANDING EAST INTO WISCONSIN SUNDAY EVENING. ALL
MODES OF SEVERE WEATHER WOULD BE POSSIBLE INITIALLY...INCLUDING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WITH THE THREAT
BECOMING MAINLY DAMAGING WINDS SUNDAY NIGHT.

RIVER FLOODING WILL CONTINUE THROUGH MUCH OF NEXT WEEK ON PORTIONS
OF THE MINNESOTA RIVER...CROW RIVER...AND THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY
NIGHT.

BORGHOFF

In the hours before

Special weather statement, Jun 28, 2:05 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SAT JUN 28 2014

MNZ060-068-282045-
CARVER-HENNEPIN-
305 PM CDT SAT JUN 28 2014

...THUNDERSTORMS MOVING INTO EASTERN CARVER AND WESTERN HENNEPIN
COUNTIES THROUGH 345 PM CDT...

AT 302 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MN VALLEY STATE REC AREA. THIS STORM WAS
MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLOGNE.
  WACONIA.
  VICTORIA.
  MINNETRISTA.
  LAKE MINNETONKA.
  LONG LAKE.

LAT...LON 4467 9377 4467 9389 4472 9389 4472 9395
      4498 9376 4507 9377 4509 9372 4513 9370
      4500 9335 4480 9355 4476 9362 4471 9363
      4464 9375
TIME...MOT...LOC 2005Z 212DEG 40KT 4470 9381

The radar

The Minneapolis radar (KMPX), 27 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
June 28, 2:28 PM CST
Where
Wright County, 2.02 mi SE of Rockford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.066, -93.717

A large tree was blown down southeast of Rockford.

Thunderstorm Wind, Wright

When
June 28, 2:31 PM CST to 2:33 PM CST
Where
Wright County, 2.99 mi S of Hanover to 1.8 mi S of Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.127, -93.673

Several trees were blown down between Greenfield and Hanover.

Thunderstorm Wind, Wright

When
June 28, 2:40 PM CST
Where
Wright County, 2 mi ENE of St Michael
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.231, -93.642

A large tree was blown down northeast of St. Michael, Minnesota.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515687, 515688, 515477.